Triptans (like Imitrex) mix well with antidepressants

Sumatriptan (Imitrex), rizatriptan (Maxalt) and the other 5 triptans work on serotonin receptors to stop a migraine attack. Many antidepressants, such as fluoxetine (Prozac), escitalopram (Lexapro), that belong to the SSRI family and venlafaxine (Effexor) and duloxetine (Cymbalta), that belong to the SNRI family of drugs also affect serotonin or its receptors. Because both triptans and antidepressants affect serotonin, it is understandable that there has been concern about the potential for serotonin-related side effects when these drugs are used together.

In 2006 the FDA released a warning, “Potentially Life-Threatening Serotonin Syndrome With Combined Use of SSRIs or SNRIs and Triptan Medications.” Fortunately, this is the case of “fake news”. My colleague in Houston, Dr. Randy Evans under the Freedom of Information Act, requested all the data that the FDA used to issue this warning. He published an article on his findings and concluded that “The data do not support prohibiting the use of triptans with SSRIs or SNRIs.”

A new study presented at the 59th Annual Scientific Meeting of the American Headache Society confirmed Dr. Evans’ conclusion. Dr. Yulia Orlova and her colleagues at the John R. Graham Headache Center at Brigham and Women’s Faulkner Hospital in Boston conducted a population-based study using information on more than 6.5 million patients. Over a 14-year period, about 19,000 were prescribed both triptans and SSRI or SNRI antidepressants. Between 4 and 7 patients (0.02% to 0.04%) developed serotonin syndrome.

In most cases serotonin syndrome is mild and consists of shivering, sweating, and diarrhea. Only very rarely it can be life-threatening with high body temperature, agitation, and seizures.

This is an important issue because migraine is 2-3 times more common in those suffering from depression and anxiety, while depression and anxiety are 2-3 times more common in people with migraines. This means that millions of people suffer from both conditions. Most experts agree that combining SSRIs and SNRIs with triptans is very safe.

A similar issue is the prohibition on mixing different triptans within 24 hours. There is not a slightest shred of clinical or scientific evidence for this contraindication. Nevertheless, the FDA-approved label has this warning for every triptan.

1 comment
  1. Ellen says: 09/07/20178:11 am

    This is very important news that I had not heard before. Thank you for sharing it. And as far as mixing triptans, I have been doing this for more than two years with very good results. No problems whatsoever. Thank you for being such a valuable source of headache-related information. This blog is the best resource I know.

Submit comment